Several case reports describe acute life-threatening colchicinetoxicity caused by addition of erythromycin or clarithromycin, and one retrospective study found that 9 of 88 patients whohad received combination of colchicine and clarithromycindied.
A 29-year-old woman with familial Mediterranean fever and amyloidosis,who was taking long-term colchicine 1mg daily, developed acute and life-threatening colchicine toxicity (fever, diarrhoea, myalgia, pancytopenia and later alopecia) 16 days after starting to take erythromycin 2g daily. This patient had both cholestasis and renal impairment,factors that would be expected to reduce colchicine clearance and therefore predispose her to colchicine toxicity (See reference number 1). Colchicine levels rose from below
12.6 nanograms/mL to 22 nanograms/mL after addition of erythromycin (See reference number 1). In another patient,who had been taking colchicine 1.5mg daily for 6 years,similar signs of acute colchicine toxicity developed 4 days after starting a 7-day course of clarithromycin 1 g daily, amoxicillin and omeprazole for H. pylori associated gastritis. The colchicine dose was reduced to 500 micrograms daily and then,after recovery, gradually increased slowly back to 1.5mg daily (See reference number 2).
In another case,a 67-year-old man on CAPD taking colchicine 500 micrograms twice daily was admitted with symptoms of colchicine toxicity (including pancytopenia) 4 days after starting a course of clarithromycin 500mg twice daily for an upper respiratory tract infection. All drugs were stopped and supportive treatment given,but he later died from multi-organ failure (See reference number 3).
These case reports led to a retrospective study of patients who had received combination of colchicine and clarithromycin as inpatients. Of 116 patients given drugs, 88 had received them concurrently and 28 received them sequentially. Nine of concurrent group died (compared with only 1 of sequential group), and of nine, five had pancytopenia, and six had renal impairment. In 88 patients receiving drugs concurrently, longer overlapping therapy increased relative risk of death 2.16-fold, presence of renal impairment increased risk 9.1-fold, and development of pancytopenia increased risk 23.4-fold (See reference number 4).
Two further cases of fatal agranulocytosis,presumed to result from use of colchicine with clarithromycin, have been reported,(See reference number 5)and 2 other cases describe colchicine toxicity during clarithromycin use in patients with renal impairment (See reference number 6).
Erythromycin and clarithromycin may inhibit hepatic metabolism of colchicine via cytochrome P450 isoenzyme CYP3A4, and/or might increase its bioavailability via effects on P-glycoprotein (See reference number 2,4). These effects would be more marked in patients with renal impairment.
Information on this interaction is limited, but it appears that macrolide antibacterials can provoke acute colchicine toxicity, at very least in predisposed individuals. If any patient is given colchicine and a macrolide (except probably azithromycin, which is not a notable CYP3A4 inhibitor), be aware of potential for toxicity, especially in patients with pre-existing renal impairment.
Caraco Y,Putterman C, Rahamimov R, Ben-Chetrit E. Acute colchicine intoxication – possiblerole of erythromycin administration. J Rheumatol (1992) 19, 494–6.
Rollot F,Pajot O, Chauvelot-Moachon L, Nazal EM, Kélaïdi C, Blanche P. Acute colchicineintoxication during clarithromycin administration. Ann Pharmacother (2004) 38, 2074–7.
Dogukan A,Oymak FS, Taskapan H, Güven M, Tokgoz B, Utas C. Acute fatal colchicine intoxication in a patient on continuous ambulatory peritoneal dialysis (CAPD). Possible role ofclarithromycin administration. Clin Nephrol (2001) 55, 181–2.
Hung IFN,Wu AKL, Cheng VCC, Tang BSF, To KW, Yeung CK, Woo PCY, Lau SKP, Cheung BMY, Yuen KY. Fatal interaction between clarithromycin and colchicine in patients withrenal insufficiency: a retrospective study. Clin Infect Dis (2005) 41, 291–300.
Cheng VCC,Ho PL, Yuen KY. Two probable cases of serious drug interaction between clarithromycin and colchicine. South Med J (2005) 98, 811–13.
Akdag I,Ersoy A, Kahvecioglu S, Gullulu M, Dilek K. Acute colchicine intoxication duringclarithromycin administration in patients with chronic renal failure. J Nephrol (2006) 19, 515–